One of the most common symptoms of cancer and a frequent side effect of cancer treatment is unintentional weight loss. Many patients experience a loss of appetite and significant reduction in their weight. Cancer can cause a cachexia wasting syndrome in some patients. This clinical syndrome includes weight loss, decreased appetite, fatigue, and poor performance status. It is multifactorial in nature and associated with mechanical factors, changes in taste, cytokines, and psychological factors.
Many of the treatments for cancer, including chemotherapy and radiation therapy, may decrease a patient's appetite. Patients need to maintain their nutrition to allow normal tissue repair after aggressive cancer treatments. There can be significant problems with healing if the patient has poor nutrition. Poor nutrition can alter the ability of a patient to tolerate a specific treatment and cause adjustments in the dose of chemotherapy and radiation treatments. This could ultimately decrease the effectiveness of a particular therapy.
Although many patients may lose their appetite, they should keep a regular meal schedule. Small, frequent meals are much more tolerable than 3 large meals each day. Patients should not try to force themselves to eat their favorite foods. They may just develop an aversion to them when they are feeling better. Avoid spicy, hot, and fried foods. Try to eat foods that that are soft, easily swallowed, and are high in calories such as milkshakes, eggs, creamy soups, pastas, and mashed potatoes. Nausea can be controlled effectively with appropriate medications and prevention strategies.
There are many commercial liquid supplements on the market today including Ensure, Boost, Carnation, and Sustacal. These can be used to help increase caloric intake. Just to maintain the weight of an average person, 6-7 cans are required if no other food is consumed. Patients who are receiving radiation therapy to the head and neck region or esophagus sometimes need temporary feeding tubes placed in the stomach or intestine to maintain nutrition during treatment.
Sometimes medications such as Megace will help stimulate the appetite in cancer patients. Megace is supplied in a liquid suspension (40mg/ml) and the recommended dose is 800 mg per day. It usually takes 1-2 weeks before a patient will experience an increase in their appetite. It can take a few weeks before there is significant weight gain. The most common side effects include fluid retention and loss of libido in males. There is also an increased risk of developing blood clots. The medication is relatively expensive, so patients should make sure it is covered under their prescription plan. If a patient dose not have prescription medication coverage they may qualify for special assistance programs.
Patients should discuss strategies to maintain their weight and adequate nutritional status with their oncologist. Also, meeting with a nutritionist who is experienced with cancer patients can be very beneficial.